Lake Huron, 2011

Marine Thunderstorm Winds in Lake Huron, June 22, 2011

June 22, 2011 · NWS DTX · 6 events in 3 counties and zones

A few strong to severe thunderstorms moved through Saginaw Bay and the nearshore waters of southern Lake Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A few strong to severe thunderstorms moved through Saginaw Bay and the nearshore waters of southern Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 22, 1:17 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 22, 1:17 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
217 PM EDT WED JUN 22 2011

.AVIATION...

//DISCUSSION...

THUNDERSTORMS WILL AFFECT THE TAF SITES TROUGH THE AFTERNOON IN
ADVANCE OF A COLD FRONT MOVING THROUGH THE GREAT LAKES REGION. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT AND THERE IS THE POTENTIAL
FOR WIND GUSTS TO 50+ KNOTS IF A SEVERE THUNDERSTORM IMPACTS ANY OF
THE TERMINALS. TAFS WILL BE UPDATED AS NEEDED TO ACCOUNT FOR INTENSE
THUNDERSTORMS. THUNDERSTORMS TODAY WILL ALSO PRODUCE VERY HEAVY
RAINFALL AND MAY BRIEFLY REDUCE VISIBILITIES TO BELOW 3/4 MILE. IN
ADVANCE OF THE THUNDERSTORMS...SOUTHERLY WINDS WILL BE BREEZY WITH
GUSTS OF 20-25 KNOTS. THE THUNDERSTORM THREAT WILL LARGELY COME TO
AN END BY 00Z AS THE COLD FRONT MOVES THROUGH.

THE APPROACHING LOW PRESSURE SYSTEM WILL SLOWLY DRIFT ACROSS
WISCONSIN TO MICHIGAN OVERNIGHT AND THROUGH THE DAY ON THURSDAY.
AMPLE LOW LEVEL MOISTURE ASSOCIATED WITH THIS SYSTEM WILL BRING MVFR
CLOUDS TO THE TAF SITES OVERNIGHT AND THROUGH THURSDAY. ALTHOUGH A
FEW SHOWERS ARE POSSIBLE OVERNIGHT...CHANCES OF SHOWERS WILL
INCREASE BY THURSDAY AFTERNOON AS DIURNALLY DRIVEN INSTABILITY
INCREASES.

FOR DTW...

LEADING LINE OF SHOWERS/ISOLATED THUNDERSTORMS MAY APPROACH THE
AIRPORT AFTER 19Z WITH A STRONGER LINE OF THUNDERSTORMS APPROACHING
BETWEEN 20-22Z. THESE THUNDERSTORMS DO HAVE THE POTENTIAL TO AT
LEAST PRODUCE WIND GUSTS TO 35 KNOTS AND POSSIBLY IN EXCESS OF 50
KNOTS IF THE STRONGEST CELLS MOVE OVER THE AIRPORT. AS THE COLD
FRONT MOVES THROUGH CEILINGS...CEILINGS WILL FALL TO 1500-2000
FEET AND REMAIN IN THE MVFR RANGE THROUGH THE DAY ON THURSDAY.
SCATTERED SHOWERS ARE EXPECTED AGAIN BY THURSDAY AFTERNOON.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE CEILING WILL DROP BELOW 5000 FEET AFTER 06Z AND
REMAIN BELOW 5000 FEET THROUGH THE REMAINDER OF THE TAF CYCLE.

* MEDIUM CONFIDENCE THUNDERSTORMS WILL IMPACT THE TERMINAL BETWEEN
19-23Z.

&&

.PREV DISCUSSION...ISSUED 1152 AM EDT WED JUN 22 2011

AS OF 15Z...CONVECTION IS STARTING TO DEVELOP AHEAD OF THE
APPROACHING COLD FRONT FROM WESTERN LOWER MICHIGAN TO NORTHWEST
INDIANA. VISIBLE SATELLITE SHOWS AN AREA OF PARTLY CLOUDY SKIES IN
ADVANCE OF THIS AREA ACROSS CENTRAL LOWER MICHIGAN WHERE
TEMPERATURES HAVE REACHED THE UPPER 70S ALREADY...WHILE MOST OF
SOUTHEAST MICHIGAN HAS BEEN SLOWER TO WARM BENEATH EARLY OVERCAST
SKIES. THIS AREA OF PARTLY CLOUDY SKIES WILL EXPAND EASTWARD
THROUGH EARLY AFTERNOON...PROVIDING A BETTER OPPORTUNITY TO
DESTABILIZE IN ADVANCE OF THE STRONG FORCING PROVIDED BY THE
APPROACHING LOW PRESSURE SYSTEM.

A LOOK AT THE 12Z DTX SOUNDING DOES SHOW A WARM LAYER OF AIR IN THE
650-750MB LAYER WITH TEMPERATURES AS HIGH AS 9C. ALTHOUGH THIS WARM
AIR WAS A LITTLE CONCERNING AND UPDRAFTS REMAIN FAIRLY SMALL TO OUR
WEST...STORM TOPS ARE ALREADY MAKING IT TO 25-30 KFT AND ARE ONLY
EXPECTED TO INCREASE IN STRENGTH AS THE AFTERNOON PROGRESSES. WITH
THAT SAID...SPC HAS INCREASED THE PROBABILITY OF SEVERE WINDS TO 30
PERCENT FOR TODAY ACROSS ALL OF SOUTHEAST MICHIGAN GIVEN THE
FAVORABLE DYNAMICS AND STRONG WIND FIELD MOVING INTO THE AREA FOR
THE AFTERNOON. STORMS THUS FAR ARE EXHIBITING DISCRETE
CHARACTERISTICS SO CAN NOT RULE OUT SUPERCELL STORMS AND ISOLATED
TORNADOES. 0-6KM SHEAR OF 40-50 KNOTS IS EXPECTED TO OVERSPREAD
SOUTHEAST MICHIGAN ALTHOUGH THE FLOW IS EXPECTED TO BE FAIRLY
UNI-DIRECTIONAL SO WE ARE STILL EXPECTING THE GREATEST THREAT TO BE
STRONG STRAIGHT LINE WINDS. PEAK TIME FRAME FOR SEVERE WEATHER WILL
BE FROM 2PM-6PM WITH STORM MOTION TO THE NORTHEAST AT 30-40 MPH.

PREV DISCUSSION...ISSUED 714 AM EDT WED JUN 22 2011

AVIATION

//DISCUSSION...

THE WARM SECTOR OF THE UNSEASONABLY LARGE LOW PRESSURE SYSTEM OVER
THE MIDWEST WILL COVER SE MICHIGAN THROUGH TODAY. SOUTHERLY GRADIENT
FLOW OF WARM AND HUMID AIR WILL BE STRONG ENOUGH TO PREVENT MUCH FOG
FORMATION BUT FOSTER STRATUS FORMATION THIS MORNING. THIS IS
EXPECTED TO CONSTITUTE AN MVFR CEILING UNTIL AT LEAST LATE MORNING
BEFORE MIXING OUT TO VFR DURING THE AFTERNOON. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS IS THEN POSSIBLE AS SURFACE HEATING
INTENSIFIES BY MID TO LATE AFTERNOON INTO THIS EVENING. AT THIS TIME
WILL INCLUDE A TEMPO GROUP FOR THUNDERSTORMS DURING A 4 HOUR WINDOW
WHEN A LINE OF THUNDERSTORMS ARE EXPECTED TO PASS OVER THE TAF
SITES...ANYWHERE FROM 20Z TO 24Z.

A DRY SLOT WILL THEN BRING A BRIEF BREAK IN THE ACTIVITY LATER THIS
EVENING...WITH ADDITIONAL SHOWERS EXPECTED AROUND 06Z AS THE UPPER
LEVEL LOW AND ASSOCIATED SHORTWAVES MAKE THEIR WAY OVER THE CENTRAL
GREAT LAKES. THE BRIEF IMPROVEMENT IN CONDITIONS WILL BE SHORT LIVED
AS MVFR CONDITIONS WILL COME BACK LATER TONIGHT WITH THE SHOWERS.

FOR DTW...

WARM SECTOR MVFR STRATUS IS ALREADY MAKING ITS PRESENCE FELT...AND
IS EXPECTED TO LAST THROUGH MUCH OF THE MORNING. THIS WILL ENSURE
CEILING BELOW 5000 FEET UNTIL AT LEAST EARLY AFTERNOON BEFORE THE
CLOUDS BECOME SCATTERED BUT WITH BASES AROUND THE THRESHOLD.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE CEILING WILL REMAIN BELOW 5000 FEET DURING THE
  MORNING...BUT MEDIUM CONFIDENCE CEILINGS WILL REMAIN BELOW 5000
  FEET THIS AFTERNOON.

* MEDIUM CONFIDENCE THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND THIS
  EVENING AND MEDIUM CONFIDENCE ON TIMING AND COVERAGE.

PREV DISCUSSION...ISSUED 413 AM EDT WED JUN 22 2011

SHORT TERM...TODAY

THE OVERNIGHT CONVECTION IS MOVING NORTH AND AWAY FROM THE CWA EARLY
THIS MORNING...AS THE WARM FRONT SURGES NORTH INTO THE CENTRAL GREAT
LAKES. A SECONDARY FRONT CURRENTLY VISIBLE ON RADAR ACROSS THE
SOUTHERN GREAT LAKES COULD IGNITE FURTHER CONVECTION LATER THIS
MORNING...HOWEVER THE 4KM SPC WRF MODEL DOES NOT FIRE MUCH WITH THIS
BOUNDARY AS IT MOVES NORTH THROUGH THE AREA. WITH THE COVERAGE OF
ANY CONVECTION THAT FIRES LATER THIS MORNING EXPECTED TO BE FAIRLY
SCATTERED...WILL PUT IN A CHANCY POP ACROSS THE AREA.

THIS AFTERNOON WILL BE MUCH DIFFERENT AS THE DYNAMICS BECOME MUCH
MORE FAVORABLE FOR ADDITIONAL THUNDERSTORMS. AN APPROACHING 925MB
SURGE OF COOLER AIR WILL COMPLETELY ERODE ANY CIN AS MUCAPE VALUES
SURGE TO 1.5 TO 2 J/G. WITH HELICITY VALUES INCREASING TO 150 TO
200 AND A CURVED HODOGRAPH WELL ORGANIZED STORMS ARE EXPECTED TO
FORM DURING THE AFTERNOON HOURS. THE AREA WILL ALSO BE IN THE LEFT
EXIT REGION OF AN APPROACHING UPPER LEVEL JET AND ON THE NOSE
OF THE 850MB LOW LEVEL JET DURING THE AFTERNOON HOURS. THE 4KM SPC
WRF SHOWS STORMS BEING OF A LINEAR NATURE WITH A LINE OF WELL
ORGANIZED THUNDERSTORMS MARCHING THROUGH THE AREA DURING THE
AFTERNOON HOURS. WITH THE VERY FAVORABLE DYNAMICS IN PLACE WILL HAVE
HIGHER POPS IN THE AFTERNOON IN THE LIKELY CATEGORY. THE INSTABILITY
AND SHEAR LEND THEMSELVES FOR THIS LINE OF STORMS TO PRODUCE SOME
DAMAGING WIND AND HAIL WHICH IS IN LINE WITH THE SPC DAY 1 SLIGHT
RISK THREAT OVER THE ENTIRE CWA. HOWEVER SOME SUPERCELLS EMBEDDED IN
THE LINE ARE ALSO POSSIBLE GIVEN THE CAPE VALUES AND CURVED
HODOGRAPH.

THE NEXT ISSUE TO CONTEND WITH IS HYDRO AS THE THUNDERSTORMS FROM
LAST NIGHT DUMPED A GOOD 1 TO 3 INCHES OF RAIN ALONG AND NORTH OF
INTERSTATE 69 WITH SEVERAL REPORTS OF FLASH FLOODING DURING THE
OVERNIGHT HOURS. WITH ANOTHER ROUND OF HEAVY RAIN EXPECTED THIS
AFTERNOON AND INTO TONIGHT AS PWAT VALUES APPROACH 1.5 INCHES...WILL
ISSUE A FLASH FLOOD WATCH FOR THESE AREAS THAT EXPERIENCED HEAVY
RAIN LAST NIGHT AND ARE EXPECTED TO GET ANOTHER ROUND THIS AFTERNOON
AND THIS EVENING.

WITH THE WARM FRONT TO THE NORTH OF THE CWA THIS MORNING...A WARM
START TO THE DAY AND SOME BREAKS IN THE CLOUDS EXPECTED THIS
MORNING...HIGH TEMPERATURES SHOULD ONCE AGAIN MAKE IT INTO THE 80S
ACROSS THE CWA.

LONG TERM...TONIGHT THROUGH TUESDAY

THUNDERSTORMS WILL LIKELY CONTINUE INTO THE EVENING AS THE OCCLUDED
FRONT NOW OVER EASTERN IOWA CONTINUES TO PUSH ACROSS SOUTHEAST
MICHIGAN DURING THE LATE AFTERNOON AND INTO LATE EVENING. THREAT FOR
SEVERE WEATHER WILL ALSO CONTINUE AS MODEST INSTABILITY AND GOOD
SHEAR REMAIN...ALONG WITH THE POTENTIAL FOR VERY HEAVY DOWNPOURS.

SOME CHANGES HAVE BEEN MADE TO THE FORECAST FOR THURSDAY AND
FRIDAY...WITH AN OVERALL RAISING OF POPS/SKY COVER AND LOWERING OF
TEMPERATURES. SURFACE/UPPER LOW WILL TRACK INTO NORTHERN LOWER
MICHIGAN ON THURSDAY...PUSHING A COLD FRONT ACROSS THE AREA. FRONTAL
FORCING COMBINED WITH CYCLONIC FLOW AND A VERY MOIST ENVIRONMENT
(GFS/NAM SOUNDINGS ARE FAIRLY SATURATED THROUGH A DEEP LAYER) SHOULD
ALLOW NUMEROUS SHOWERS TO DEVELOP DURING THE DAY UNDER CLOUDY SKIES.
LINGERING...BUT LIMITED...INSTABILITY UNDER THE LOW WILL ALSO
BRINGING THE POTENTIAL FOR A FEW THUNDERSTORMS TO DEVELOP. CYCLONIC
FLOW AND A FEW PASSING SHORTWAVES WILL KEEP CLOUDS AND CHANCES FOR
SHOWERS AROUND ON THURSDAY NIGHT. ALL MODELS NOW SHOW A FAIRLY
HEALTHY SHORTWAVE DROPPING DOWN INTO THE NORTHERN GREAT LAKES FRIDAY
INTO FRIDAY NIGHT. THIS SHOULD HELP PUSH ANOTHER COLD FRONT DOWN
ACROSS THE AREA...WHILE ALSO PROVIDING ANOTHER FOCUS FOR SHOWERS TO
DEVELOP DURING THE DAY. MAX TEMPERATURES THROUGH THIS PERIOD WILL BE
BELOW NORMAL...WITH HIGHS ONLY REACHING THE UPPER 60S TO LOW 70S ON
THURSDAY...AND MID TO UPPER 60S BEHIND THE FRONT ON FRIDAY. UPPER
TROUGH AND AREA OF SURFACE LOW PRESSURE WILL MOVE EAST FRIDAY
NIGHT...WHICH SHOULD FINALLY USHER DRIER WEATHER INTO THE AREA.

MEDIUM RANGE MODELS CONTINUE TO ADVERTISE HIGH PRESSURE BUILDING IN
ON SATURDAY AND HOLDING OVERHEAD INTO MONDAY NIGHT. 00Z GFS BROUGHT
A SHORTWAVE DOWN ACROSS THE AREA ON SATURDAY...GENERATING QPF...BUT
IS AN OUTLIER WHEN COMPARED TO THE OTHER MODELS AND THIS SOLUTION
WAS DISCOUNTED. TEMPERATURES WILL SLOWLY MODERATE OVER THE WEEKEND
AND INTO MONDAY...WITH HIGH BACK UP AROUND 80 BY MONDAY. A WEAK LOW
PRESSURE SYSTEM LOOKS TO APPROACH THE AREA FOR EITHER TUESDAY OR
WEDNESDAY PER LATEST MODEL CONSENSUS. KEPT INHERITED DRY FORECAST
FOR NOW AS EURO HAS REALLY BACKED OFF ON DEGREE OF UPPER TROUGHING
OVER NORTHERN CANADA...WHICH WAS THE SYSTEM THAT STEERED THE WEAK
WAVE INTO THE GREAT LAKES IN PREVIOUS MODEL SOLUTIONS.

MARINE...

GUSTY EASTERLY WINDS TO 15-20 KTS WILL CONTINUE THIS MORNING AS A
WARM FRONT LIFTS NORTHWARD INTO THE CENTRAL GREAT LAKES. WINDS
SHOULD EASE A BIT AND TURN MORE SOUTHERLY THIS AFTERNOON AND TONIGHT
AS THE WARM FRONT LIFTS TO THE NORTH. SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS THE WARM FRONT LIFTS
NORTH AND A COLD FRONT APPROACHES FROM THE WEST.

WINDS AND THUNDERSTORM CHANCES WILL DECREASE BEHIND THE FRONT LATE
THURSDAY INTO FRIDAY. ALTHOUGH TEMPERATURES WILL BE
COOLER...FAVORABLE BOATING CONDITIONS WILL EXIST OVER THE CENTRAL
GREAT LAKES THIS WEEKEND.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...FLASH FLOOD WATCH...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
     MIZ060-MIZ061-MIZ062-MIZ063...UNTIL 2 AM THURSDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....KEC
UPDATE...KEC
SHORT TERM...KURIMSKI
LONG TERM....HLO
MARINE.......KURIMSKI

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 22, 11:02 AM EST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1202 PM EDT WED JUN 22 2011

MIZ047>049-053>055-060>063-230900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-
1202 PM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT...ESPECIALLY DURING THE
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH
STORMS THAT DEVELOP THIS AFTERNOON AND EVENING. THE PRIMARY THREATS
FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS TO 70 MPH...HAIL
UP TO ONE INCH IN DIAMETER...ISOLATED TORNADOES...AND EXTREMELY
HEAVY RAINFALL. THUNDERSTORMS WILL MOVE TO THE NORTHEAST AT 40 MPH.
THE PRIMARY WINDOW FOR STRONG THUNDERSTORMS TODAY WILL BE FROM 2 TO
6 PM.

A FLASH FLOOD WATCH IS ALSO IN EFFECT FROM 2 PM THIS AFTERNOON
UNTIL 2 AM TONIGHT FOR COUNTIES ALONG AND NORTH OF INTERSTATE 69.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...DISPATCHERS PLEASE NOTIFY YOUR
EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED
THIS AFTERNOON AND EVENING.

MIZ068>070-075-076-082-083-230900-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1202 PM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT...ESPECIALLY DURING THE
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH
STORMS THAT DEVELOP THIS AFTERNOON AND EVENING. THE PRIMARY THREATS
FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS TO 70 MPH...HAIL
UP TO ONE INCH IN DIAMETER...ISOLATED TORNADOES...AND EXTREMELY
HEAVY RAINFALL. THUNDERSTORMS WILL MOVE TO THE NORTHEAST AT 40 MPH.
THE PRIMARY WINDOW FOR STRONG THUNDERSTORMS TODAY WILL BE FROM 2 TO
6 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...DISPATCHERS PLEASE NOTIFY YOUR
EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED
THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-230900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1202 PM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT...ESPECIALLY DURING THE
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH
STORMS THAT DEVELOP THIS AFTERNOON AND EVENING. THE PRIMARY THREATS
FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS TO 50
KNOTS...HAIL UP TO ONE INCH IN DIAMETER...ISOLATED WATERSPOUTS AND
EXTREMELY HEAVY RAINFALL. THUNDERSTORMS WILL MOVE TO THE NORTHEAST
AT 35 TO 40 KNOTS. THE MAIN TIME FRAME FOR STRONG THUNDERSTORMS WILL
BE FROM 2 TO 9 PM

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...DISPATCHERS PLEASE NOTIFY YOUR
EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED
THIS AFTERNOON AND EVENING.

LHZ361>363-230900-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
1202 PM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT...ESPECIALLY DURING THE
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH
STORMS THAT DEVELOP THIS AFTERNOON AND EVENING. THE PRIMARY THREATS
FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS TO 50
KNOTS...HAIL UP TO ONE INCH IN DIAMETER...AND EXTREMELY HEAVY
RAINFALL. THUNDERSTORMS WILL MOVE TO THE NORTHEAST AT 35 TO 40 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE
NEEDED TODAY AND TONIGHT.

HLO/KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Jun 22, 1:30 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
230 PM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     1 SSW SAGINAW           43.40N 83.96W
06/22/2011                   SAGINAW            MI   TRAINED SPOTTER

            NUMEROUS 6 TO 8 INCH TREES DOWN AND PENNY TO NICKEL SIZED
            HAIL

&&

MOSTEIKO
Special weather statement, Jun 22, 1:49 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
249 PM EDT WED JUN 22 2011

MIZ069-222000-
OAKLAND-
249 PM EDT WED JUN 22 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST
OF HOLLY TO 5 MILES SOUTH OF NOVI...MOVING NORTHEAST AT 35 MPH.

WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE LIKELY WITH THESE
STORMS...BUT WITH AN INCREASE IN STRENGTH POSSIBLE.

* THUNDERSTORMS WILL BE NEAR...
  HOLLY AND WEST BLOOMFIELD BY 305 PM EDT...
  ROYAL OAK AND CLARKSTON BY 315 PM EDT...
  TROY AND PONTIAC BY 320 PM EDT...
  ROCHESTER AND OXFORD BY 330 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

AD/BT
Local storm report, Jun 22, 1:54 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
254 PM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     2 S SAGINAW             43.39N 83.95W
06/22/2011                   SAGINAW            MI   TRAINED SPOTTER

            TWO 15 INCH TREES DOWN NEAR WASHINGTON ROAD

&&

MOSTEIKO
Local storm report, Jun 22, 2:11 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
311 PM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     3 SSW SWARTZ CREEK      42.93N 83.85W
06/22/2011                   GENESEE            MI   TRAINED SPOTTER

            MANY TREES DOWN ACROSS ROADS AND HOUSES AT SEYMOUR ROAD
            BETWEEN HILL AND REID ROADS.

&&

MOSTEIKO
Local storm report, Jun 22, 2:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
321 PM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             FLINT                   43.02N 83.69W
06/22/2011  E0.50 INCH       GENESEE            MI   TRAINED SPOTTER

            DIME SIZED HAIL AT MOTT COMMUNITY COLLEGE.

&&

MOSTEIKO
Local storm report, Jun 22, 2:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
324 PM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     WHITE LAKE              42.65N 83.50W
06/22/2011  M59 MPH          OAKLAND            MI   OFFICIAL NWS OBS

            RECORDED AT NWS STATION.

&&

MOSTEIKO

The radar

The NCL Michigan radar (KAPX), 136 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

5 marine thunderstorm wind, 1 marine hail. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
June 22, 3:00 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
47 kt (54 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border

When
June 22, 4:24 PM EST
Where
Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, Lakeport
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.120, -82.480

A severe thunderstorm which took down trees in Lakeport tracked into Lake Huron.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border

When
June 22, 4:25 PM EST
Where
Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, 4.62 mi NNW of Port Huron
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.044, -82.447

A severe thunderstorm over Fort Gratiot tracked into Lake Huron.

Marine Hail, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border

When
June 22, 4:25 PM EST
Where
Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, 2.81 mi S of Lakeport
Measured
1.75 in hail
Reported by
Public
Coordinates
43.080, -82.490

A severe thunderstorm which produced golf ball size hail near Fort Gratiot moved into Lake Huron.

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
June 22, 4:30 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
42 kt (48 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
June 22, 5:00 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
49 kt (56 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.
Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2011Every state in 2011This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325895, 325899, 325900, 325901, 325897, 325896.